Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 249, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 19, 2010, 10:42 PM CDT for Brookings County, South Dakota; Lincoln County, Lyon County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2010, 10:42 PM CDT (03:42 UTC)
- Expired
- Aug 19, 2010, 11:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Lincoln County, MN, Lyon County, MN, Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 97 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 10:10 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2082 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:18 PM CDT, 7 hours 24 minutes earlier.
Area forecast discussion, Aug 19, 3:18 PM CDT, 7 hours 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 318 PM CDT THU AUG 19 2010 .DISCUSSION... MID AFTN SFC ANLYS INDICATES THAT SFC WAVE HAS MOVED INTO SCNTRL SD BTWN KPIR AND K9V9...WITH DIFFUSE WMFNT N OF INTERSTATE 90 INTO SRN MN. DRYLINE OUT IN SCNTRL SD AND NCNTRL NEBRASKA. DESTABILIZATION HAS BEEN SOMEWHAT HURT BY THICKER MID TO HIGH LVL CLDS WHICH HAVE BEEN STREAMING IN FROM THE SW THRU THE AFTN. BEEN ATTEMPTING TO FOLLOW THE WEAKENING OF THE CAP THROUGH THE DAY...AND HAS NOT BEEN TOO EASY GIVEN SPC POWER OUTAGE...AND FACT THAT RUC IS FAR ENOUGH OFF ON SFC T/TD FIELDS THAT IS PRACTICALLY USELESS. REALLY IS NO REASON TO EXPECT CAP TO BREAK VIA DIURNAL HEATING...AND EVEN STRONG ENOUGH CAP THAT LOW LVL CONVERGENCE FIELD IS LKLY UNIMPOSING TOWARD CONVECTIVE INITIATION. THEREFORE...HAVE TRIED TO TIME THE CONVECTIVE DEVELOPMENT TOWARD APPROACH OF UPR WAVE AND ASSOCIATED COOLING OF MID LVLS. MAY YET SEE A LITTLE ELEVATED TS DEVELOP LATE AFTN AND EARLY EVNG AS FIRST OF WAVES APPROACHES FROM SW...NOTED IN WV IMAGE LIFTING NWRD THRU NEBRASKA. SECONDARY WAVE MOVING THRU NEBRASKA PANHANDLE AND IN 03Z-06Z PD LOOK TO GET BETTER INFLUENCE FROM WAVE AND SHUD ALLOW WNKG CAP TO BREAK CLOSER TO LOCATION OF TRIPLE PT OF WRN DRYLINE/WMFNT. EXPECT THAT MODE WL INITIALLY BE ISOLD...BUT EXPAND IN COVERAGE FEEDING OFF LLJ AHEAD OF WAVE. SVR THREAT IN ORDER...BUT PRIMARILY EXPECT WIND OVER OTHER MODES AFTER INITIAL DEVELOPMENT...AND GREATER FROM SERN SD INTO SW MN...LESSER HEADING SE THRU NW IA. MID LVL WNDS APPEAR STRONG ENOUGH TO DRIVE A HIGHER ORGANIZATIONAL LEVEL TO STORMS...EXHIBITING BOWING STRUCTURES. BEST CHC FOR CONVECTION WL BE NORTH OF I90...BUT MOST ALL LOCATIONS WL SEE RAINFALL GIVE THE STRENGTH OF FORCING THRU THE NIGHT. MAIN PV APPROACHES LATE IN NIGHT...AND SHUD HELP KEEP THREAT LINGERING IN SE...DESPITE AN ATTEMPT FOR SYSTEM TO BECOME FORWARD PROPAGATING. /CHAPMAN ON FRIDAY...THE MAIN CHALLENGE REMAINS HOW FAR BACK TO HANG THE CHCS FOR CONVECTION. AS IN PREV RUNS...THERE IS A FAIR AMOUNT OF UPPER QG FORCING PRESENT ACROSS THE ERN HALF OF OUR FA IN THE MORNING... COUPLED WITH ABUNDANT MID LEVEL PV AND LOW LEVEL THTE ADVECTION. DUE TO THE STUBBORN PRESENCE OF THESE FEATURES...DECIDED TO EXTEND OUR SLGT CHC POPS WWD EARLY IN THE MORNING TO A LINE ALONG AND E OF TYNDALL SD TO BROOKINGS SD. THEN IN THE AFTN...WE WILL BE DEALING WITH A CDFNT PASSAGE...REALLY LITTLE MORE THAN A WIND SHIFT LINE AS THE THERMAL GRADIENT IS ACTUALLY WARMER BEHIND THE FRONT THAN AHEAD OF IT IN OUR FA. SO DECIDED TO KEEP OUR LOW POPS GOING ALONG AND E OF I 29 DURING THE AFTN ALONG THE WIND SHIFT. WILL BE INTERESTING TO SEE IF ANY STORM DEVELOPMENT WHICH MAY OCCUR IN THE AFTN MAY BE MARGINALLY SEVERE. SO AS FAR AS TEMPERATURES...NEARLY DID A FULL MIXOUT OF H85 TEMPS WHICH WL GIVE OUR FA A LOT OF MID 80S TO LOWER 90S...AND ALSO ACCOUNTING FOR WHAT MAY BE A FAIR AMOUNT OF RESIDUAL CLOUD COVER IN OUR EAST DURING THE AFTN. THEN FROM FRI NIGHT THRU THE WEEKEND...THINGS ARE PRETTY BASIC. OUR WELL ADVERTISED BUILDING HEIGHTS ALOFT ARE CREATING QUITE A STOUT RIDGE IN THE MIDDLE CONUS. ATTM...SEE NO THREAT FOR ANY ELEVATED TSRA SAT NIGHT AS THE WINDS SHIFT BACK AROUND TO THE S AND SE DUE TO A HORRIFIC LACK OF MOISTURE. THEREFORE BELIEVE WE ARE JUST LOOKING AT VERY WARM TEMPERATURES WHICH ARE WELL ABV NORMAL...AND INCREASING HUMIDITY AGAIN. IN THE EXTENDED SUN NIGHT THROUGH THURSDAY...MODELS CONT TO BE IN GENERAL AGREEMENT WITH THE LARGE SCALE. THEY ARE STILL SHOWING AN UPPER WAVE/SFC CDFNT PASSAGE MON AFTERNOON AND MON NIGHT. THE LATEST SERIES OF MODELS AND LAST COUPLE OF RUNS HAVE ALL SPED UP THE FROPA TIMING ABOUT 6 TO 12 HRS. NOT SURE IF THAT IS TO BE TRUSTED YET OR NOT. AT ANY RATE...ONLY CHC POPS ARE STILL WARRANTED AS IT LOOKS TO BE JUST A BASIC CDFNT PASSAGE...QUICK MOVG AND LIKELY PRODUCING ONLY SCT TO BKN CONVECTION. ONE PROBLEM IS THE VARIOUS MODELS ARE SHOWING A LARGE CUTOFF LOW MEANDERING UP THE EAST COAST EARLY NEXT WEEK WHICH IS HAVING SOME AFFECT ON OUR DEEPER LOW LEVEL MOISTURE. WE DO HAVE SOME MOISTURE TO WORK WITH MON NIGHT...BUT IT COULD BE BETTER. AFTER THE FROPA...WE ARE LOOKING AT MUCH COOLER TEMPERATURES AND DRIER AIR TUE THRU THURSDAY. /MJF && .AVIATION... VFR CONDITIONS WILL PREVAIL OTHERWISE WITH LID OF WARM TMPS ALFT LIMITING CONVECTIVE THREAT THRU THE REMAINDER OF THE AFTN AND INTO EARLY EVNG...WITH ONLY SUB MENTIONABLE THREAT FOR AREAS IN JAMES VLY AND TOWARD BKX/MML AREAS BY EARLY EVNG. STRONG UPPER WAVE MOVING OVER THE CENTRAL ROCKIES AND INTO THE WRN PLAINS THIS EVENING SHUD IGNITE THREAT FOR TSRA ACROSS THE FORECAST AREA TONIGHT...MAINLY 02Z TO 10Z. BRIEF PDS MVFR-IFR VSBYS AND MVFR CIGS LKLY WITH THE TSRA STARTING EARLY TO MID EVNG FOR KHON AREA...BUT LKLY WAITING UNTIL LATE EVENING FOR KFSD AND AFT MIDNIGHT FOR KSUX. /CHAPMAN && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Aug 19, 11:45 AM CDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1145 AM CDT THU AUG 19 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1145 AM CDT THU AUG 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE MIDDAY NORTH OF HIGHWAY 14. THESE STORMS WILL NOT BE SEVERE. BY VERY LATE AFTERNOON OR EARLY EVENING...HOWEVER...THERE WILL BE A SLIGHT CHANCE FOR STORMS TO REDEVELOP THROUGH THE HIGHWAY 14 CORRIDOR...WITH A SLIGHTLY BETTER CHANCE FOR AN ISOLATED STORM IN LOWER BRULE AREAS OF SOUTH CENTRAL SOUTH DAKOTA. IF A STORM CAN DEVELOP PRIOR TO 8 PM...IT WOULD RAPIDLY BECOME SEVERE...WITH A THREAT FOR LARGE HAIL TO TEA CUP SIZE ALONG WITH DAMAGING WIND GUSTS OVER 65 MPH. THERE WOULD ALSO BE A SMALL WINDOW FOR TORNADIC DEVELOPMENT NORTH OF A WESSINGTON SPRINGS TO WINDOM LINE. THUNDERSTORM COVERAGE SHOULD INCREASE CONSIDERABLY THROUGH THE EVENING THROUGH THE JAMES VALLEY...WITH STORMS PUSHING EASTWARD BY MID TO LATE EVENING INTO SOUTHWEST MINNESOTA AND THE INTERSTATE 29 CORRIDOR. AS STORMS BECOME MORE WIDESPREAD...THEY WILL LIKELY ORGANIZE INTO BOWING SEGMENTS WHICH COULD PRODUCE DAMAGING WIND GUSTS TO AROUND 80 MPH...EVEN INTO FAR NORTHWEST IOWA AFTER MIDNIGHT. FLOODING... MINOR RIVER FLOODING ALONG PORTIONS OF THE LOWER JAMES RIVER IS FORECAST TO DROP BELOW FLOOD STAGE LATE NEXT WEEK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS MAY OCCUR ON FRIDAY IN AREAS FROM THE INTERSTATE 29 CORRIDOR AND EAST. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM CDT...STARTING IN AREAS FROM THE JAMES VALLEY WEST AND ALSO EASTWARD ALONG AND JUST SOUTH OF HIGHWAY 14... THEN AFTER 9 PM CDT IN SOUTHEAST SOUTH DAKOTA...FAR NORTHWEST IOWA...NORTHEAST NEBRASKA...AND THE REMAINDER OF SOUTHWEST MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 19, 8:55 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT THU AUG 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST 10 W MITCHELL 43.73N 98.23W
08/19/2010 E60 MPH DAVISON SD COUNTY OFFICIAL
VERY HEAVY RAIN AND GUSTS TO 60 MPH
&&
JSHEEHANLocal storm report, Aug 19, 9:05 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
905 PM CDT THU AUG 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM TSTM WND GST MITCHELL 43.73N 98.03W
08/19/2010 M61 MPH DAVISON SD OFFICIAL NWS OBS
AT MITCHELL AIRPORT
&&
MFUHSLocal storm report, Aug 19, 9:26 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
926 PM CDT THU AUG 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM TSTM WND DMG 11 SE MITCHELL 43.62N 97.89W
08/19/2010 HANSON SD EMERGENCY MNGR
ROOF OFF OF HOG BARN
&&
MFUHSLocal storm report, Aug 19, 9:33 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 PM CDT THU AUG 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST MENNO 43.24N 97.58W
08/19/2010 E60 MPH HUTCHINSON SD TRAINED SPOTTER
&&
RRYRHOLMLocal storm report, Aug 19, 10:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 PM CDT THU AUG 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM TSTM WND GST SIOUX FALLS 43.54N 96.73W
08/19/2010 M61 MPH MINNEHAHA SD ASOS
SIOUX FALLS AIRPORT
&&
JSHEEHANLocal storm report, Aug 19, 10:33 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1033 PM CDT THU AUG 19 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM TSTM WND GST BROOKINGS 44.31N 96.79W
08/19/2010 M59 MPH BROOKINGS SD AWOS
AT BROOKINGS AIRPORT
&&
MFUHSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:46 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 59 min |
| Aug 19, 8:07 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas, Hanson, Hutchinson | 53 min |
| Aug 19, 8:47 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Hanson, Hutchinson, McCook, Miner and 1 more | 43 min |
| Aug 19, 9:20 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Lincoln, McCook, Miner, Minnehaha, Turner | 40 min |
| Aug 19, 9:26 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Kingsbury, Lake, Miner, Sanborn | 49 min |
| Aug 19, 10:10 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 35 min |
| Aug 19, 10:22 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Moody | 38 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2010Severe Thunderstorm Warnings in South Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.